Colorado, 2010Tornado and Hail in Colorado, June 21, 2010
June 21, 2010 · NWS GLD · 10 events in 1 county or zone
A complex of intense thunderstorms moved southeast across Yuma county into northwest Kansas during the evening. One tornado developed in Yuma county, and a large swath of golf ball to baseball sized hail fell.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $434,000
- Crop damage
- $21 million
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of intense thunderstorms moved southeast across Yuma county into northwest Kansas during the evening. One tornado developed in Yuma county, and a large swath of golf ball to baseball sized hail fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 4:15 PM MST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 21, 4:15 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT MON JUN 21 2010
.SHORT TERM... (TONIGHT - THURSDAY)
220 PM MDT MON JUN 21 2010
VISIBLE SATELLITE IMAGERY EARLY THIS AFTERNOON SHOWS CU BUILD UP
OCCURRING IN THE EASTERN PORTION OF THE FORECAST AREA...WELL NORTH
OF THE ANALYZED FRONTAL POSITION ACROSS WEST CENTRAL KANSAS. MODELS
INCONCLUSIVE ON WHETHER OR NOT CONVECTION WILL DEVELOP IN THIS
AREA...MOST NOTABLY THE 18Z NAM WHICH HAS BACKED OFF COMPLETELY.
NONETHELESS...WILL CARRY SOME CHANCE POPS GIVEN THE FEATURES
MENTIONED. CONFIDENCE IS HIGHER THAT CONVECTION WILL DEVELOP IN
NORTHEAST COLORADO WHERE WEAK LOW LEVEL UPSLOPE...STEEP LAPSE RATES
AND AMPLE DEEP LAYER SHEAR WILL RESULT IN VIGOROUS UPDRAFTS. THIS
ACTIVITY MAY CONGEAL INTO AN MCS AND MOVE ACROSS THE NORTHERN
COUNTIES TONIGHT WITH A RISK OF HIGH WIND AND HAIL.
FRONT IS FORECAST TO LIFT NORTH AS A WARM FRONT ON TUESDAY...AND END
UP NEAR THE NEBRASKA STATE LINE. TEMPERATURES SOUTH OF THE FRONT
WILL APPROACH TRIPLE DIGITS...PARTICULARLY NEAR/SOUTH OF INTERSTATE
70 WHERE WESTERLY/DOWNSLOPE COMPONENT TO THE SURFACE WINDS WILL
CONTRIBUTE COMPRESSIONAL WARMING. EXPECT CONVECTION TO BE LIMITED TO
AREAS ALONG/NORTH OF THE FRONT IN THE NORTHERN CWA...AND NEAR THE
DRY LINE IN THE EASTERN CWA....LEAVING A FAIRLY LARGE PORTION OF IT
DRY.
RELATIVELY COOLER AIR WILL FILTER IN BEHIND THE FRONT TUESDAY NIGHT
AND WEDNESDAY. MOISTURE/INSTABILITY WILL BE PUSHED SOUTH DURING THE
DAY...BUT MOISTURE RETURN GETS UNDER WAY BY LATE AFTERNOON IN THE
SOUTHERN PLAINS AND CONVECTION EXPECTED TO DEVELOP IN SOUTHEAST
COLORADO WILL TRY TO DRIFT NORTHWARD WEDNESDAY NIGHT. CONFIDENCE IS
RATHER LOW SO FELT IT ONLY WARRANTED 20 POPS AT THIS POINT.
STRONG LOW LEVEL MOISTURE RETURN IS FORECAST ON THURSDAY WITH
SOUTHEASTERLY SURFACE WINDS. UPSLOPE FLOW INTO THE FRONT RANGE
COMBINED WITH WEAK SHORTWAVE TROUGH CLIMBING THE RIDGE AXIS WILL
RESULT IN SCATTERED CONVECTION IN EASTERN COLORADO BY THE AFTERNOON.
MEAN 0-6KM WINDS FORECAST TO BE 250/10-15KTS...SO SOME OF THESE MAY
SURVIVE INTO THE FORECAST AREA THURSDAY NIGHT WHERE THEY WILL
ENCOUNTER A 40KT SOUTHERLY LLJ AND COULD BE MAINTAINED WELL INTO THE
OVERNIGHT HOURS.
.LONG TERM... (FRIDAY - MONDAY)
220 PM MDT MON JUN 21 2010
UPPER RIDGE OVER THE SOUTHERN PLAINS TO START THE PERIOD WILL
RETREAT EASTWARD AS A DISTURBANCE DROPS INTO THE GREAT BASIN. IT
LIFTS RATHER QUICKLY ACROSS THE NORTHERN ROCKIES AND ADJACENT PLAINS
EARLY IN THE WEEKEND AS AN OPEN WAVE. HOWEVER...IT WILL OPEN THE
DOOR FOR OCCASIONAL SHORTWAVE TROUGH ENERGY TO MOVE ACROSS THE
CENTRAL ROCKIES AND FORECAST AREA. SURFACE LOW PRESSURE AND
ACCOMPANYING FRONTAL FEATURES WILL BE IN THE NEIGHBORHOOD ON FRIDAY
AND SATURDAY AND BE POSSIBLE INITIATING MECHANISMS FOR CONVECTION.
THOSE FEATURES MOVE SOUTH BY LATE IN THE PERIOD...BUT WITH LOW LEVEL
UPSLOPE DEVELOPING IN ITS WAKE CONVECTION WILL BE A DAILY CONCERN.
TEMPERATURES WILL START OUT ABOVE NORMAL...THEN GRADUALLY DIMINISH
TO NEAR NORMAL LATE IN THE PERIOD.
024
&&
.AVIATION...
515 PM MDT MON JUN 21 2010
FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED TO PERSIST THROUGH THE
TAF PERIOD. THUNDERSTORM ACTIVITY OVER EASTERN COLORADO WILL
CONTINUE TO DRIFT EAST...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT
EXPECTED AFTER 02Z. FOR NOW ACTIVITY AROUND GLD LOOKS ISOLATED...SO
KEPT VCTS IN GLD TAF FOR NOW. MORE WIDESPREAD CONVECTION EXPECTED
AROUND MCK DURING THE LATE EVENING HOURS...SO KEPT TSRA IN AFTER
03Z. CURRENTLY EXPECT STORMS TO DISSIPATE AT BOTH TERMINALS AFTER
05-06Z...HOWEVER WITH LATEST RUC INDICATING LLJ SUPPORT OVER
SOUTHERN NEBRASKA POSSIBLY CONTINUING INTO THE OVERNIGHT PERIOD CANT
RULE OUT LINGERING TSRA AFTER 06Z AT MCK...POSSIBLY REQUIRING A TAF
AMENDMENT LATER IF THIS SOLUTION PANS OUT. ISOLATED THUNDERSTORMS
EXPECTED TO DEVELOP AGAIN LATE AFTERNOON/EARLY EVENING TUESDAY...SO
INTRODUCED CB TO LATE PERIOD OF THIS TAF CYCLE.
DR
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 21, 9:44 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT MON JUN 21 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1044 AM MDT MON JUN 21 2010 /1144 AM CDT MON JUN 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY ALONG AND NORTH OF A STATIONARY FRONT EXTENDING
FROM NORTHERN MISSOURI ACROSS KANSAS AND INTO SOUTHEAST COLORADO.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF
COLORADO AND MOVE NORTHEAST ACROSS THE REGION. STORMS WILL
INTENSIFY AS THEY MOVE EAST AND ENCOUNTER HIGHER MOISTURE AND A
MORE UNSTABLE ATMOSPHERE ACROSS THE CENTRAL HIGH PLAINS. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE ALL POSSIBLE
WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE SEVERE WEATHER WILL BE POSSIBLE ACROSS THE REGION ON TUESDAY
WITH LITTLE OVERALL CHANGE IN THE WEATHER PATTERN. THE SEVERE
THREAT WILL DIMINISH BY WEDNESDAY WITH ADDITIONAL THUNDERSTORMS
POSSIBLE EACH DAY THROUGH THE END OF THE WEEK AND INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jun 21, 12:08 PM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
108 PM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM HAIL 1 N CLARKVILLE 40.39N 102.62W
06/20/2010 E1.00 INCH YUMA CO CO-OP OBSERVER
TIME OF REPORT ESTIMATED FROM RADAR
&&
JSLEvent by event
6 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail, Yuma
- When
- June 21, 5:25 PM MST to 5:48 PM MST
- Where
- Yuma County, 1.82 mi W of Yuma to 3.1 mi E of Yuma
- Measured
- 2.75 in hail
- Property damage
- $50,000
- Crop damage
- $6.7 million
- Reported by
- Trained Spotter
- Coordinates
- 40.123, -102.754
A supercell thunderstorm produced reports of a swath of hail from 1 west of Yuma to 3 east of Yuma with multiple reports of 2.75 inch diameter hail. In addition, it is estimated that over 26,000 acres of crops were damaged or destroyed. Many windows were broken in homes and vehicles.
Hail, Yuma
- When
- June 21, 5:30 PM MST
- Where
- Yuma County, 9.07 mi SSE of Clarkville
- Measured
- 2.5 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.260, -102.550
Public reported multiple windows were broken.
Hail, Yuma
- When
- June 21, 5:59 PM MST
- Where
- Yuma County, 0.87 mi SW of Eckley
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -102.490
Thunderstorm Wind, Yuma
- When
- June 21, 6:10 PM MST to 6:15 PM MST
- Where
- Yuma County, 11.69 mi E of Abarr
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 39.860, -102.500
Trees and power lines were down 3 miles west of highway 20 and road U.
Tornado, Yuma
- When
- June 21, 6:10 PM MST to 6:30 PM MST
- Where
- Yuma County, 7.99 mi WSW of Vernon to 4.42 mi WSW of Beecher Is
- Rating
- EF1
- Path length
- 11.84 mi
- Path width
- 25 yd
- Property damage
- $380,000
- Reported by
- Trained Spotter
- Coordinates
- 39.906, -102.428
A tornado developed about 6 miles SW of Vernon and tracked southeast, dissipating just west of Beecher Island. Winds estimated at 100 mph in the Rear Flank downdraft just south of the tornado also caused extensive damage. forty eight utility poles were downed, three irrigation pivots were overturned, a barn was destroyed, several trailer homes were damaged, and the roof of the small auditorium in Beecher Island was heavily damaged.
Thunderstorm Wind, Yuma
- When
- June 21, 6:20 PM MST
- Where
- Yuma County, 4.96 mi WNW of Vernon
- Measured
- 69 kt (79 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.950, -102.370
Spotter was located near tornado as it passed south of Vernon.
Thunderstorm Wind, Yuma
- When
- June 21, 6:30 PM MST
- Where
- Yuma County, 7.3 mi SW of Vernon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -102.370
Power pole partially bent over near Road Z and Road 19.
Hail, Yuma
- When
- June 21, 6:45 PM MST to 7:00 PM MST
- Where
- Yuma County, 8.12 mi S of Eckley to 1.95 mi SSW of Vernon
- Measured
- 2 in hail
- Crop damage
- $11 million
- Reported by
- State Official
- Coordinates
- 40.002, -102.478
Hail damaged an area roughly 14 miles long by 5 miles wide, resulting in partial to complete damage of corn, wheat and bean crops.
Hail, Yuma
- When
- June 21, 7:10 PM MST
- Where
- Yuma County, 2.76 mi N of Idalia
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 39.740, -102.300
Hail, Yuma
- When
- June 21, 7:10 PM MST to 7:45 PM MST
- Where
- Yuma County, 2.62 mi NNW of Idalia to 6.48 mi SSE of Beecher Is
- Measured
- 1.75 in hail
- Crop damage
- $3.5 million
- Reported by
- State Official
- Coordinates
- 39.736, -102.314
Hail swath occurred just north of Idalia and extended ENE to the state line. Crops were damaged in a 2 mile wide by 11 mile long stretch.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
- Tornado and Flash Flooding in Illinois, June 21 to 22, 2010$231,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234616, 234618, 234619, 234625, 234704, 234705, 234706, 234910, 234708, 234914.